Alert archive / Hawaii / High Surf Advisories in 2013

High Surf Advisory 21, NWS Honolulu, HI

April 6, 2013Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Apr 6, 2013, 3:33 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Apr 6, 2013, 4:00 AM HST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2013, 3:33 AM HST (13:33 UTC)
In effect from
Apr 6, 2013, 4:00 AM HST
Expired
Apr 6, 2013, 3:36 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WHHW40 PHFO 061333
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST SAT APR 6 2013

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... 

.A LARGE NORTHWEST SWELL WILL CONTINUE TO PRODUCE HAZARDOUS
SURF ALONG EXPOSED NORTH AND WEST FACING SHORES OF THE SMALLER
ISLANDS TODAY.

HIZ001>003-006>008-012-013-017-019-020-070245-
/O.CAN.PHFO.SU.W.0007.000000T0000Z-130406T1600Z/
/O.NEW.PHFO.SU.Y.0021.130406T1400Z-130407T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
333 AM HST SAT APR 6 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...
  AND ALONG NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...14 TO
  18 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...10 TO 14
  FEET.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

HIZ018-025-061445-
/O.CAN.PHFO.SU.Y.0020.000000T0000Z-130406T1600Z/
MAUI LEEWARD WEST-BIG ISLAND NORTH AND EAST-
333 AM HST SAT APR 6 2013

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

THE NORTHWEST SWELL HAS DIMINISHED OVERNIGHT. THEREFORE...THE HIGH
SURF ADVISORY HAS BEEN CANCELLED FOR WEST MAUI AND THE NORTH
FACING SHORES OF THE BIG ISLAND.

$$

HOUSTON
1 follow-up statement
113 
WHHW40 PHFO 070136
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST SAT APR 6 2013

...HIGH SURF ADVISORY IS CANCELLED...

.THE CURRENT NORTHWEST SWELL WILL CONTINUE TO SUBSIDE TONIGHT AND
SUNDAY. A NEW WEST NORTHWEST ARRIVING SUNDAY AFTERNOON...WILL
LIKELY PRODUCE ADVISORY LEVEL SURF SUNDAY NIGHT AND MONDAY.

HIZ001>003-006>008-012-013-017-019-020-070245-
/O.CAN.PHFO.SU.Y.0021.000000T0000Z-130407T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
336 PM HST SAT APR 6 2013

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

THE NORTHWEST SWELL IS GRADUALLY SUBSIDING.

$$

BURKE

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Apr 5, 8:30 PM HST, 7 hours 3 minutes earlier.

Area forecast discussion, Apr 5, 8:30 PM HST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST FRI APR 5 2013

.SYNOPSIS...
THE RATHER DRY TRADE WIND WEATHER PATTERN WILL CONTINUE THIS
WEEKEND...WITH ISOLATED LIGHT TRADE SHOWERS MAINLY OVER WINDWARD AND
MAUKA AREAS. THE WINDS WILL BECOME LIGHT EARLY NEXT WEEK...WITH
LOCAL AFTERNOON SEA BREEZES AND NIGHT TIME LAND BREEZES DEVELOPING
OVER MOST ISLANDS. RAINFALL WILL REMAIN RATHER SPARSE...WITH
INTERIOR AND MAUKA AREAS HAVING THE GREATEST CHANCES OF SHOWERS...
MAINLY DURING THE AFTERNOON HOURS.

&&

.DISCUSSION...
A 1025 MB SURFACE HIGH IS CENTERED NEAR 29N 134W...OR FAR EAST
NORTHEAST OF THE MAIN HAWAIIAN ISLAND CHAIN. A SURFACE RIDGE EXTENDS
FROM THIS HIGH THROUGH A POINT ABOUT 340 MILES NORTH OF HONOLULU.
THE PRESSURE GRADIENT SOUTH OF THIS HIGHER PRESSURE TO THE NORTH IS
MAINTAINING LIGHT TO MODERATE TRADE WIND ACROSS THE ISLANDS TONIGHT.

MID-LEVEL RIDGING IS ALSO EVIDENT IN WATER VAPOR IMAGERY DIRECTLY
ABOVE THE HAWAIIAN ISLANDS AT DUSK THIS EVENING. AS A RESULT OF THE
STABLE ATMOSPHERIC CONDITIONS AND LACK OF SIGNIFICANT LOW-LEVEL
MOISTURE SOURCES...MOST OF THE STATE REMAINS RELATIVELY DRY AT DUSK
THIS EVENING. THERE ARE SCATTERED TO BROKEN LOW CLOUDS AND ISOLATED
SHOWERS ARE OVER THE WINDWARD FACING SLOPES OF THE BIG ISLAND...MAUI
AND MOLOKAI...AND THE ADJACENT COASTAL WATERS...BASED ON SATELLITE
IMAGERY AND RADAR REFLECTIVITY. EXPECT THIS RATHER DRY WEATHER TREND
TO CONTINUE THROUGH THE REMAINDER OF TONIGHT FOR MOST AREAS WITH THE
WINDWARD BIG ISLAND AND THE ISLANDS OF MAUI COUNTY CONTINUING TO
HAVE TRADE SHOWERS OVERNIGHT.

THE SURFACE HIGH THAT IS NOW FAR EAST NORTHEAST OF THE ISLANDS MOVE
NORTHWESTWARD AND BUILD OVERNIGHT. THE SURFACE RIDGE WILL ALSO SHIFT
NORTHWARD...BUT A FRONT THAT IS NOW NEAR THE INTERNATIONAL DATE LINE
JUST WEST OF MIDWAY ATOLL WILL MOVE EAST TONIGHT...AND WILL BEGIN TO
ERODE THE WESTERN END OF THIS RIDGE SATURDAY. THERE WILL BE A
SLIGHT INCREASE IN THE PRESSURE GRADIENT ACROSS MOST OF THE
ISLANDS...SO EXPECT A SLIGHT INCREASE IN TRADE WIND SPEEDS OVER
MAUI COUNTY AND THE BIG ISLAND...WITH LIGHTER TRADE WINDS OVER
KAUAI. UPPER LEVEL RIDGING WILL ALSO REMAIN ACROSS THE ISLANDS...AND
THE RATHER DRY AIR MASS WILL KEEP SHOWER ACTIVITY TO A MINIMUM WITH
THE HIGHEST PROBABILITIES FOR TRADE SHOWERS OVER WINDWARD AND MAUKA
AREAS.

THE FORECAST MODELS ARE IN GOOD AGREEMENT IN DEPICTING THE FRONTAL
BOUNDARY GRADUALLY APPROACHING KAUAI FROM THE NORTHWEST EARLY NEXT
WEEK. THIS WILL NUDGE THE ROUNDER WESTERN END OF THE SURFACE RIDGE
CLOSER TO THE STATE. THIS WILL CAUSE THE WINDS TO BECOMING
LIGHTER...ESPECIALLY OVER THE WESTERN ISLANDS. IN FACT...THE
SURFACE WINDS MAY BECOME SOUTHEASTERLY OVER KAUAI AND OAHU.
ALSO...THIS LIGHT WIND REGIME WILL LIKELY LEAD TO DEVELOPMENT OF
LOCAL NIGHT TIME LAND BREEZES AND AFTERNOON SEA BREEZES OVER MOST
ISLANDS. MOISTURE IS ALSO EXPECTED TO BE RATHER LIMITED AROUND THE
STATE NEXT WEEK...SO EXPECT THE RAINFALL TO FOLLOW A DIURNAL
PATTERN. THIS WILL MEAN AFTERNOON CLOUD BUILD UPS OVER THE INTERIOR
OF THE ISLANDS...WITH THE GREATEST SHOWER COVERAGE OVER INTERIOR AND
MAUKA AREAS. THE CLOUDS AND SHOWERS WILL LIKELY DISSIPATE AT NIGHT
OVER MOST ISLANDS AT NIGHT DUE TO RADIATIONAL COOLING AND THE
DEVELOPMENT OF LOCAL LAND BREEZES.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS MOST OF THE STATE. BRIEF MVFR
CEILINGS ARE EXPECTED IN SHOWERS ACROSS WINDWARD SECTIONS...WITH
MVFR VISIBILITIES POSSIBLE ACROSS WINDWARD BIG ISLAND AND MAUI.

&&

.MARINE...
THE SIGNIFICANT WAVE HEIGHTS AT BUOY 51101 ARE 10 TO 11 FEET WITH A
WAVE PERIOD OF AROUND 15 SECONDS...WHILE THE WAIMEA BAY BUOY
READINGS ARE AROUND 11 FEET WITH WAVE PERIODS OF 15 TO 17 SECONDS.
THE HIGH SURF WARNING SURF WILL CONTINUE THROUGH TONIGHT FOR NORTH
AND WEST FACING SHORES OF MOST OF THE SMALLER ISLANDS. A HIGH SURF
ADVISORY ALSO REMAINS IN EFFECT THROUGH TONIGHT FOR WEST FACING
SHORES OF MAUI AND NORTH FACING SHORES OF THE BIG ISLAND. THIS SWELL
WILL GRADUALLY LOWER TONIGHT...THE HIGH SURF ADVISORY WILL LIKELY BE
CHANGED TO A HIGH SURF ADVISORY FOR THE SMALLER ISLANDS...WHILE THE
HIGH SURF ADVISORY WILL LIKELY BE CANCELLED FOR WEST MAUI AND THE
NORTHERN BIG ISLAND. FORERUNNERS FROM ANOTHER NEW LONG-PERIOD WEST
NORTHWEST SWELL ARE EXPECTED TO ARRIVE SUNDAY AFTERNOON. THIS NEW
SWELL IS FORECAST TO PEAK ON MONDAY...WITH SURF HEIGHTS APPROACHING
THE HIGH SURF ADVISORY THRESHOLD ALONG NORTH AND WEST FACING SHORES
OF MOST OF THE SMALLER ISLANDS. THIS SWELL WILL GRADUALLY LOWER
SLOWLY FROM TUESDAY THROUGH MID-WEEK.

A SMALL CRAFT ADVISORY /SCA/ REMAINS UP FOR ALL COASTAL WATERS...
EXCEPT MAALAEA BAY. THIS SCA IS MAINLY DUE THE COMBINED SEAS OF 10
FEET OR HIGHER. LOCAL TRADE WIND SPEEDS ARE FORECAST TO REACH 25
KNOTS OVER THE USUAL WINDY WATERS ADJACENT TO THE ISLANDS OF MAUI
COUNTY AND THE BIG ISLAND STARTING SATURDAY MORNING. THEREFORE...
MAALAEA BAY WILL BE ADDED TO THE SCA STARTING SATURDAY. THE MODELS
SUGGEST THESE STRONGER LOCAL WIND SPEEDS MAY CONTINUE THROUGH
SATURDAY NIGHT...SO THE SCA MAY NEED TO BE EXTENDED FOR THESE ZONES
LATER TONIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 AM HST SATURDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING
SHORES OF MAUI.

HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR WEST FACING SHORES OF
MAUI AND NORTH FACING SHORES OF THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR ALL HAWAIIAN
WATERS...EXCEPT MAALAEA BAY.

SMALL CRAFT ADVISORY FROM 6 AM SATURDAY UNTIL 6 PM HST SATURDAY
FOR MAALAEA BAY.

&&

DISCUSSION/MARINE...HOUSTON
AVIATION...LUTU-MCMOORE

Nearby

High Surf Advisories in Hawaii, 2013Every high surf advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.